Tornadoes · United States · Missouri · 2022

EF2 tornado, Ripley to Levasy, Missouri, June 8, 2022

From Ripley to Levasy, this EF2 tornado ran 9.6 miles across Jackson County on June 8, 2022, touching down at 1:37 AM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 8, 2022
Touchdown
1:37 AM CDT (06:37 UTC)
Lifted
1:46 AM CDT (06:46 UTC)
On the ground
9 minutes
Path length
9.6 miles (15.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
39.121, -94.309
Lift-off point
39.122, -94.131
Record number
2206080037-01

The damage survey

15 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • Several trees down in yard.
  • Numerous trees snapped and stripped of branches.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to Severe thunderstorms across Kansas and Missouri the evening of June 7th, 2022, continued to evolve into a complex of strong to severe thunderstorms as they moved into the Kansas City Metro area between 12:30 and 1 AM CDT. These storms resulted in numerous reports of wind damage across the region as well as four confirmed tornadoes, one through the southern side of the Kansas City Metro, one in northeastern Jackson County Missouri and two near Louisburg, KS.

The tornado developed within a larger bowing line segment of thunderstorms moving across the region. In addition to the tornado, a large swath of wind damage was noted south of the tornado track. In this area, downed tree limbs and other indicators were noted to be blown in the same west to east direction.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 7, 11:11 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 7, 11:11 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CDT Tue Jun 7 2022

.Discussion...
Issued at 316 PM CDT TUE JUN 7 2022

Key Messages:

- Isolated to scattered thunderstorms expected this afternoon
  along a stationary front.

- A cluster of thunderstorms expected by mid-evening into tonight
  over much of the area, with some threat of straight-line winds
  and quarter-size hail in areas of northeast Kansas and northwest
  Missouri.

Today/tonight: Primary focus centers on the next 12 hours of the
forecast. As of early afternoon, surface observations depicted a
frontal boundary oriented NW-SE across the southwestern third of the
CWA, just SW of the KC Metro. Visible satellite imagery showed a
growing cumulus field, with some agitation near/SW of KC. As
inhibition lessens, anticipate widely scattered showers and
thunderstorms to develop this afternoon along/just north of the
frontal boundary where convergence is maximized. While an isolated
storm may become briefly strong, a much larger area of convection is
expected to evolve upstream over Nebraska and Iowa this evening into
tonight. As these thunderstorms cold pools consolidate during the
evening, an outflow-driven cluster will evolve and push into
northwest MO and northeast Kansas 1-2 hours post-sunset. The most
robust activity will have the potential for thunderstorm outflow
winds up to 60 mph and hail to the size of quarters. With time,
waning instability and outflow displacement ahead of the line will
lead to a notable weakening of the complex as it works its way
across the CWA. The progressive nature of the complex should
mitigate any widespread flooding concerns (3-hour flash flood
guidance is in excess of two inches). However, storms this
afternoon/evening tied to the quasi-stationary boundary and storms
that develop ahead of the thunderstorm complex will have the
potential for heavy rainfall and the attendant threat for localized
flash flooding.

Rainfall should end from west to east Wednesday morning, with
surface high pressure building into the region. Dry conditions are
expected for the remainder of Wednesday and much of Thursday, with
temperatures near or slightly below seasonable levels and drier
humidity values.

Bu Thursday night into Friday morning, two focused areas of
thunderstorm activity appear to occur, both generally splitting the
CWA. The first focused area is in a region of strong isentropic
ascent across much of Iowa, with a second area tied to an
approaching wave and potential thunderstorm complex riding along an
instability axis over central Kansas. While scattered activity/light
rain is expected in between these two areas, widespread heavy
rainfall is not anticipated at this time. Tranquil weather returns
for the remainder of Friday into the weekend, with gradually warming
temperatures.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1111 PM CDT TUE JUN 7 2022

The main line of convection has entered the area and is expected
to move southeast exiting central MO by 14Z. This line will reach
the KC metro around 06Z. We could see some lower visibility and
ceilings as the line moves through. The cold front passes through
behind the line. Ceilings in most areas should drop to high-end
MVFR behind the front for a few hours, then clouds will clear out.
Northwesterly winds will become breezy behind the front as well.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Atkins
Hazardous weather outlook, Jun 7, 5:20 AM CDT, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Tue Jun 7 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Tue Jun 7 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers possible this morning with another round of rain and
storms late tonight. A few strong, isolated storms may be possible
across the area this afternoon, with the main batch of storms
affecting the forecast area between 9 PM and 3 AM late tonight. The
main impacts include damaging winds, large hail, and heavy rainfall
leading to localized flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A break in rain and storms are expected Wednesday, with additional
rain possible Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 8, 12:12 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W MAITLAND            40.21N 95.09W
06/07/2022  E1.00 INCH       HOLT               MO   LAW ENFORCEMENT

&&

PP
Local storm report, Jun 8, 12:15 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     MOUND CITY              40.13N 95.23W
06/07/2022                   HOLT               MO   LAW ENFORCEMENT

            DISPATCH REPORTED A TREE DOWN IN MOUND CITY.

&&

PP
Local storm report, Jun 8, 12:24 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             3 S STANBERRY           40.18N 94.53W
06/07/2022  E2.00 INCH       GENTRY             MO   PUBLIC

            SHERIFFS DEPUTY RELAYED A PUBLIC PHOTO OF
            HAIL ESTIMATED AT 2 INCHES SOUTH OF
            STANBERRY.

&&

PP
Local storm report, Jun 8, 12:49 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             5 SW STANBERRY          40.17N 94.61W
06/07/2022  E2.00 INCH       GENTRY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR.

&&

PP
Local storm report, Jun 8, 12:55 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             DARLINGTON              40.20N 94.40W
06/08/2022  M1.50 INCH       GENTRY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PP
Special weather statement, Jun 8, 12:58 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1258 AM CDT Wed Jun 8 2022

KSZ057-103-105-080630-
Johnson KS-Miami KS-Leavenworth KS-
1258 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of northwestern Miami,
southwestern Leavenworth and Johnson Counties through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linwood to near Lyndon. Movement was
southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Gardner, De Soto, Spring
Hill, Edgerton, Linwood, Clare, Lackmans and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 222.
 Interstate 435 between mile markers 0 and 1, and between mile
markers 82 and 83.
 Kansas Turnpike between mile markers 206 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3904 9517 3891 9461 3890 9461 3857 9507
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519 3902 9519
TIME...MOT...LOC 0557Z 293DEG 45KT 3899 9507 3862 9564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

6.6 hours before the tornado, 123 km from the path. June 8, 2022.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 972 joules per kilogram, CIN -24, lifted condensation level 1694 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
2317 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Lee s Summit (LXT), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 35 km away, was scanning. The volume nearest the touchdown began at 06:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 8, 2022

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 81:10 AM CDTEF1Johnson, KS to MO14.4125
June 81:21 AM CDTEF0Miami, KS9.775
June 81:24 AM CDTEF0Miami, KS9.675
June 84:08 PM EDTEF1Rush, IN9.7100$185,000
June 85:42 PM EDTEF1Darke, OH2.5125$100,000
June 85:53 PM EDTEF2Miami, OH13.8150$1.0 million
June 86:13 PM EDTEF0Madison, IN0.625$115,000
June 86:23 PM EDTEF1Clark, OH16.9200$500,000
June 86:42 PM EDTEF0Champaign, OH5.7150$150,000
June 87:07 PM EDTEF0Brown, OH2.180$40,000
June 87:16 PM EDTEF2Vinton, OH9.1700$51,000
June 87:45 PM EDTEF1Vinton, OH0.4200$2,000
June 87:52 PM EDTEF0Vinton, OH0.6100$250
June 88:42 PM EDTEF0Saint Mary's, MD3.075$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.